Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 13, 2021, 4:33 PM EDT for Pulaski County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 4:33 PM EDT (20:33 UTC)
- Expired
- Jul 13, 2021, 5:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
771
WWUS81 KRNK 132033
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT Tue Jul 13 2021
VAZ012-013-132115-
Pulaski-Wythe-
433 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND EASTERN WYTHE
COUNTIES...
At 431 PM EDT, a strong thunderstorm was located near Max Meadows,
moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. This storm will impact portions of Interstate 81 between mile
markers 73 and 94. Expect severely reduced visibility, heavy
rainfall causing ponding pf water. gusty winds, small hail, and
frequent cloud-to-ground lightning.
Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Claytor Dam...
Fort Chiswell...
Claytor Lake State Park...
and Draper.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3703 8109 3705 8103 3705 8098 3707 8091
3711 8093 3712 8089 3719 8076 3721 8070
3704 8054 3704 8055 3705 8056 3704 8056
3690 8100
TIME...MOT...LOC 2031Z 239DEG 22KT 3702 8091
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:37 PM EDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 13, 2:37 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 237 PM EDT Tue Jul 13 2021 .SYNOPSIS... A typical summertime weather pattern will persist the next several days with scattered mainly afternoon and evening showers and thunderstorms. Upper level ridging will eventually weaken and allow a cold front to approach from the northwest over the weekend, bringing more extensive rainfall. The airmass will begin to cool off towards early next week. && .NEAR TERM /THROUGH WEDNESDAY/... As of 230 PM EDT Tuesday... The upper level weather pattern is in flux with the Bermuda ridge weakening over our eastern zones and the trough to our west deamplifying. With the ridge somewhat flattened over the area tomorrow, additional positive vorticity will drift south. Today showers and thunderstorms are mainly confined to areas along and west of the Blue Ridge, but will spread to include more locations tomorrow with lesser subsidence around. Soundings and current mesoanalysis indicate the possibility for additional heavy rainfall leading to flash flooding as well as damaging downburst winds with a few cells today. DCAPEs are especially high, with more dry air throughout the atmospheric column as opposed to yesterday. Deep moisture convergence is oriented along the spine of the Blue Ridge, and any training could wring out some high rainfall rates through this evening before storms begin to dissipate. Tomorrow convection may start earlier with a surface trough in place and PVA overhead. Moisture increases south of the trough and heavy rainfall will again be a concern, but over a wider area...and especially over locations that have seen rain several days in a row now. Cloud cover, weak lapse rates, and overall weak forcing for ascent will limit the severe threats and result in heavy rainers with a few lightning strikes at times. Overnight lows will be in the 60s and 70s once again, with highs in the 70s and 80s tomorrow. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 210 PM EDT Tuesday... For Wednesday night, upper level troughing across the Mississippi Valley will fill just as an upper level ridge over the Atlantic will extend westward across the southeast and lower mid-Atlantic states. Warmer temperatures aloft within the ridge will add greater stability to the atmosphere, making for only widely scattered and rather brief showers and thunderstorms during the evening. Thursday will remain dry for most areas, with any showers or storms that do develop with afternoon heating expected to be isolated to widely scattered and disorganized. By Friday morning, upper level ridging will begin to retreat to the southeast as another broad trough and associated surface cold front approach from the Midwest/Great Lakes region. Deeper moisture will begin to pool along the central Appalachains ahead of this front, increasing the coverage and intensity of afternoon showers and storms. Believe coverage will mainly be over the mountains and of the hit-and-miss variety, but with a greater potential for locally heavy rain. Most of this activity will fizzle by midnight with the loss of daytime heating, but won't rule out some activity persisting into the early morning hours Saturday. Temperatures will run a few degrees warmer than normal through the period. Temperatures will range in the 80s across the mountains and lower 90s east of the Blue Ridge. Overnight lows will generally be in the 60s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 155 PM EDT Tuesday... Confidence is increasing for widespread showers and thunderstorms for the weekend as deep moisture pools ahead of a cold front sinking southward from the Great Lakes region. Precipitable water values across our area will rise into the 1.8 to 2.1 inch range, indicating enough moisture to support pockets of heavy rainfall. Strong afternoon heating will also support storms capable of producing rainfall rates of 2 to 4 inches per hour, in addition to the possibility of locally damaging winds. The cold front is expected to make steady southward progress toward the Ohio River Valley on Saturday, and move across our area Sunday, albeit showing signs of slowing. Weather forecast models suggest that the front will move south of our area by Monday, however will have to stay vigilant for the possibility that the front will instead stall across our area, maintaining a focus for continued locally heavy rainfall heading into the next work week. Additional considerations are discussed in the Hydrology section below. If the front does track south of the area, an upper level trough will pivot over the region Monday and Tuesday. Isolated showers are possible both days during the late afternoon and early evening. Near normal temperatures expected Saturday. On Sunday, areas behind the front will have temperatures around 5F cooler than normal. Cooler than normal temperatures continue into early next week. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 200 PM EDT Tuesday... Conditions will primarily be VFR through the 24 hour valid TAF period, but there will be periods of MVFR conditions in TSRA/SHRA, mainly over the mountains through this evening. Ridging weakens over the eastern half of the forecast area Wednesday, and will result in more widely scattered TSRA that start earlier in the day. Wind flow is from the southwest and light. Slightly gusty winds this afternoon will diminish after sunset to near calm. More westerly winds are expected on Wednesday with similar speeds to today. Patchy IFR/LIFR fog/status will develop within the deeper mountain valleys between 09-13Z Wednesday. Confidence in forecast parameters is high. Extended Aviation Discussion... Daily Sub-VFR afternoon and evening showers and thunderstorms look to continue for through Friday. TSRA that will again extend into the piedmont of VA and NC by Wednesday as upper level ridging weakens over the area. A frontal boundary will bring more widespread heavier rainfall for the weekend. && .HYDROLOGY... As of 205 PM EDT Tuesday... In addition to simply having the front moving slowly over our region during the weekend as a focus for convection, there are a few more factors that are contributing to the locally heavy rainfall concern. (1)Precipitable water values for the area of the KRNK sounding location are forecast to be between the SPC Sounding Climatology 90 percent moving average line and the Daily Max moving average line for the 17th and 18th of July, attesting to how moisture laden the atmosphere will be. (2)NAEFS Standardized Anomalies for PW offer a solution that places the area immediately near the suspected location of the cold front to be plus one sigma, yet another hint towards above normal rainfall for the weekend. (3) Vector orientation of the 850mb-300mb bulk shear off the GFS offers a front-parallel orientation that would support training of showers and storms along the front. Training yields increased heavy rain potential. (4) Low level (850mb) moisture advection will be slightly on the positive side. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...RCS LONG TERM...RCS AVIATION...SH HYDROLOGY...DS
Hazardous weather outlook, Jul 13, 2:35 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 235 PM EDT Tue Jul 13 2021 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-141845- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 235 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Isolated strong to severe storms are possible through this evening. The main hazards are heavy rainfall leading to flash flooding and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Pockets of heavy rain this upcoming weekend could yield localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-141845- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 235 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Pockets of heavy rain this upcoming weekend could yield localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 13, 3:46 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Tue Jul 13 2021
VAZ019-132015-
Alleghany-
346 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND THE CITY
OF COVINGTON...
At 346 PM EDT, a strong thunderstorm was located near Low Moor, or
near Covington, moving northeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Covington...
Clifton Forge...
Iron Gate...
Low Moor...
Natural Well...
Longdale Furnace...
and Selma.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3795 7993 3789 7989 3788 7981 3788 7975
3784 7969 3787 7966 3785 7963 3779 7977
3780 7982 3772 7990 3770 7995 3786 8007
3796 7998
TIME...MOT...LOC 1946Z 240DEG 15KT 3782 7993
RABLocal storm report, Jul 13, 3:49 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM TSTM WND DMG 2 NNE BLACKSBURG 37.27N 80.40W
07/13/2021 MONTGOMERY VA COUNTY OFFICIAL
TREE DOWN NEAR INTERSECTION OF MT. TABOR AND
BISHOP ROAD.
&&
WPLocal storm report, Jul 13, 3:53 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND DMG 1 SSE BLACKSBURG 37.22N 80.41W
07/13/2021 MONTGOMERY VA COUNTY OFFICIAL
TREE DOWN BLOCKING ROAD, NEAR INTERSECTION
OF HOUSTON AND HARRELL STREET.
&&
WPSpecial weather statement, Jul 13, 4:00 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Tue Jul 13 2021
VAZ023-132030-
Botetourt-
400 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTETOURT COUNTY...
At 359 PM EDT, a strong thunderstorm was located over Lithia, or near
Buchanan, moving northeast at 15 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This will impact Interstate 81 between mile markers 150 and 165 with
very heavy rainfall, severely reduced visibility, small hail, wind
gusts, and cloud-to-ground lightning.
Locations impacted include...
Buchanan...
Fincastle...
Arcadia...
Springwood...
Lithia...
Nace...
and Blue Ridge.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3769 7969 3767 7967 3766 7968 3763 7962
3752 7951 3749 7954 3750 7956 3747 7958
3745 7961 3745 7963 3748 7965 3748 7968
3742 7976 3740 7981 3738 7977 3736 7979
3752 7991
TIME...MOT...LOC 1959Z 238DEG 15KT 3748 7978
RABLocal storm report, Jul 13, 4:01 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 SE BLACKSBURG 37.22N 80.40W
07/13/2021 MONTGOMERY VA COUNTY OFFICIAL
BRANCH BLOWN DOWN, TAKING DOWN A POWER LINE
ALONG GRISSOM LANE.
&&
WPSpecial weather statement, Jul 13, 4:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT Tue Jul 13 2021
VAZ012-013-132115-
Pulaski-Wythe-
433 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND EASTERN WYTHE
COUNTIES...
At 431 PM EDT, a strong thunderstorm was located near Max Meadows,
moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm. This storm will impact portions of Interstate 81 between mile
markers 73 and 94. Expect severely reduced visibility, heavy
rainfall causing ponding pf water. gusty winds, small hail, and
frequent cloud-to-ground lightning.
Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Claytor Dam...
Fort Chiswell...
Claytor Lake State Park...
and Draper.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3703 8109 3705 8103 3705 8098 3707 8091
3711 8093 3712 8089 3719 8076 3721 8070
3704 8054 3704 8055 3705 8056 3704 8056
3690 8100
TIME...MOT...LOC 2031Z 239DEG 22KT 3702 8091
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 2:09 PM EDT | Special Weather Statement | RNK | Montgomery, Pulaski, City of Radford | 36 min |
| Jul 13, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 38 min |
| Jul 13, 3:14 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke | 46 min |
| Jul 13, 3:41 PM EDT | Special Weather Statement | RNK | Wythe | 34 min |
| Jul 13, 3:46 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 29 min |
| Jul 13, 4:00 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Jul 13, 4:04 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 41 min |
| Jul 13, 5:03 PM EDT | Special Weather Statement | RNK | Pulaski | 42 min |
| Jul 13, 5:21 PM EDT | Special Weather Statement | RNK | Wythe | 39 min |
| Jul 13, 6:00 PM EDT | Special Weather Statement | RNK | Alleghany | 45 min |
| Jul 13, 6:36 PM EDT | Special Weather Statement | RNK | Bath | 39 min |
| Jul 13, 6:53 PM EDT | Special Weather Statement | RNK | Smyth | 52 min |
| Jul 13, 7:40 PM EDT | Special Weather Statement | RNK | Wythe | 50 min |
| Jul 13, 6:21 PM EDT | Special Weather Statement | RNK | Greenbrier | 39 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.